Colorado, 2022

Damaging Winds in Colorado, May 16, 2022

May 16, 2022 · NWS PUB · 4 events in 3 counties and zones

Isolated strong to severe thunderstorms occurred across the southeast plains in the evening, with strong outflow winds to 65 mph the main risk on this day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Isolated strong to severe thunderstorms occurred across the southeast plains in the evening, with strong outflow winds to 65 mph the main risk on this day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 16, 10:20 AM MST, 3 hours 20 minutes earlier.

Area forecast discussion, May 16, 10:20 AM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1120 AM MDT Mon May 16 2022

.SHORT TERM...(Today and tonight)
Issued at 416 AM MDT Mon May 16 2022

Key message:

1) Red Flag Conditions return to the southern mountains, valleys and
adjacent I-25 corridor region today due to gusty winds, low
humidity and isolated dry lightning.

2) One or two strong to severe thunderstorms possible southeast
plains with gusty outflow winds and an isolated hail threat across
the far east plains where higher dew points will reside.

Upper ridge will break down today as a disturbance embedded in
southwest flow moves across the region this afternoon.  Increasing
mid and high level moisture will spread in today with isolated to
scattered thunderstorms develop over the mountains during the early
afternoon which will spread east into the southeast plains late this
afternoon and evening.  Over the mountains and valleys and southern
portions of the I-25 corridor, increasing southwest winds will bring
a return of critical fire weather conditions as humidity levels drop
below 15% this afternoon.  This is particularly evident along and
south of highway 50.  Critical fire weather conditions are more
spotty and brief across Chaffee, Lake, and Teller, El Paso and
Pueblo counties this afternoon so have left these areas out of the
Red Flag Warning. Given the inverted V soundings, erratic gusty
outflow winds will be the primary risk with high based thunderstorms
today , along with isolated dry lightning, though think this will
stay fairly localized.

As thunderstorms move eastward into the plains, increasing low level
moisture in southerly flow will provide more CAPE near the eastern
border with isolated dry thunderstorms becoming more wet in nature
as they move eastward.  Some high res models suggest CAPE values in
the 1000-1500 J/kg range with deep layer shears running around 30-40
kts depending on the model. While gusty outflow winds to around 65
mph will be the primary risk, can't rule out some marginally severe
hail, especially as storms move eastward towards the KS border.
Activity should push east of the area during the evening hours with
thunderstorms ending by midnight if not a tad sooner across southern
CO.  Winds across the mountains will subside during the evening as
convective mixing ends and surface temperature inversions develop.

There are still some challenges with the forecast today that need
mentioned. First the spotty critical fire weather conditions across
the central mountains and northern I-25 corridor could lead to an
hour or two of high fire danger this afternoon. However, sustained
winds do not look strong enough and gusty outflows with
thunderstorms appear to increase humidity levels above critical
thresholds, so have not expanded fire weather highlights northward.
However caution is still advised to prevent any fire starts today
for all areas as antecedent fuel conditions are still receptive to
fire.

Second concern is how widespread will dry lightning be across the
adjacent plains today.  This will be highly dependent on the
position of the dry line with thunderstorms trending wetter as they
move eastward.  For now, thunderstorm coverage does not look
widespread enough to justify expanding Red Flag Warnings eastward
into the adjacent plains. This will continue to be monitored closely
today.  Regardless, dry lightning fire starts are a concern for the
adjacent southeast plains this afternoon and evening. -KT

.LONG TERM...(Tuesday through Sunday)
Issued at 416 AM MDT Mon May 16 2022

Key Messages:

1) Precipitation chances will increase across southern Colorado, but
especially across the mountains this upcoming week.

2) Thunderstorms, some possibly strong to severe, are possible
across the eastern plains Tuesday and Wednesday.

3) Critical Fire Weather conditions will increase starting
Wednesday, and continue through the week, with Thursday being the
biggest day of concern.

Tuesday... The start of the long term period will bring active
weather to southern Colorado. Synoptically, a weak and rather
amorphous short wave trough will push eastward across Colorado
during the day. This feature will modestly increase synoptic
dynamics across the region, which will aid in precipitation
development and maintenance. Winds aloft will remain westerly and
will induce more focused orographic lift over the mountains. With
the increased synoptic support and orographics, isolated to
scattered pockets of precipitation, in the form of rain showers and
possibly thunderstorms, will develop over the mountains during the
day, especially the central mountains. Closer to the surface, a weak
lee cyclone will develop given the increase in divergence aloft, and
will push southeastward during the late afternoon and early evening.
As this surface feature treks out of southern Colorado, a cold front
will quickly follow behind it. This cold front will have enough
surface forcing to trigger a couple of thunderstorms over the far
northeastern plains during the late afternoon and early evening,
which is supported in higher resolution models, such as the HREF.
Moisture behind the front will increase, with dew points increasing
to the low to mid 40s. The increase in moisture will allow for
greater instability to materialize, with ML-CAPE around 1500 J/kg
expected. With that said though, moisture will still be on the
limited side, and inverted-v structures are still evident on model
soundings, and given that DCAPE will also be increased to around
1500 J/kg as well. Also, while a synoptic feature will be passing
over the region, flow will still be relatively weak, and bulk shear
will remain around 25kts. Given the ingredients in place, a couple
of thunderstorms are expected across the far northeastern plains
during the late afternoon and evening. With the shear in place,
storms will be more transiently organized and multicell in nature.
Given the limited moisture content and higher DCAPE, the greatest
threat from any thunderstorms will be strong downdraft winds and dry
microburst. As the cold front pushes southward, the typical nightly
inversion is expected to develop and CAPE values will wane, and with
that, thunderstorm chances will decrease around mid to late evening.
Otherwise, most are expected to stay dry, and have much above
average temperatures.

Wednesday... Mid week will bring another day of active weather to
southern Colorado. Another and more organized short wave trough will
push eastward across Colorado during the day. This feature will
again bring increased synoptic dynamics and orographic forcing to
the southern Colorado region. These will help initiate more isolated
to widely scattered pockets of precipitation, in the form of rain
showers and possibly thunderstorms, across the mountains during the
day. Also as the short wave approaches, height falls will take
place, and a mass flux of higher moisture air will take place
westward and up to the eastern mountains and terrain features. This
moisture content will be in the low to mid 40s along the I25
corridor, and slowly increase eastward into the low 50s closer to
the Colorado and Kansas border. This moisture increase will allow
for more instability to develop, with ML-CAPE values around 1500
J/kg. Winds at the surface will become easterly during the day and
surface upsloping along the eastern terrain features will allow for
thunderstorms to blossom during the afternoon. Also with the more
organized short wave passing, bulk shear will increase with values
around 30-35kts. Given this, scattered thunderstorms will initiate
on the prominent eastern terrain features and will push off eastward
during the afternoon. Given the instability in place, and the shear
helping to organize storms into multicells and possibly a supercell,
storms will likely become severe as they push eastward. The greatest
threat from these storms will be strong winds and large hail.
Critical Fire Weather conditions will also start to materialize
again in southern Colorado. Wednesday the greatest threat for fire
weather will be in the San Luis Valley, where likely dry conditions,
gusty winds, and low RH will develop.

Thursday - Sunday... The extended part of the long term period
continues the active weather trend. The GEFS and EPS ensembles
models remain in good agreement about a large trough starting to dig
southward Thursday and maintaining a presence through most of the
rest of the forecast period. This leads to greater confidence in the
evolution of things. As the system starts digging Thursday,
conditions will become very windy ahead of the system and
temperatures will be much above average. This will lead to a day of
greater Critical Fire Weather risk for most of southern Colorado.
Friday through Sunday, the trough remains over the area. This will
bring much cooler temperatures to the region, and rather appreciable
chances of precipitation to parts of the forecast area. Also more
days of Critical Fire Weather conditions will be possible in this
period, particularly for the San Luis Valley area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1116 AM MDT Mon May 16 2022

VFR conditions expected at all TAF stations, KALS, KCOS and KPUB,
throughout the forecast period. KCOS and KPUB might have a
possibility of brief rain showers between 22Z and 03Z. KALS winds
will start out gusty out of the southwest, eventually becoming light
and variable around 03Z then hovering around 10 KTS out of the
southwest around 17Z. KCOS winds will start out light out of the
southeast, becoming gusty out of the southeast around 20Z, gusty out
of the northwest around 00Z, then diminishing to under 10 KTS out
northwest at 02z, northeast around 06Z then back to northwest around
13Z. KPUB winds will start out out of the southeast, becoming gusty
around 21Z, then diminishing under 10 KTS out of the northeast
around 03Z then out of the northwest starting around 08Z. - Riser

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ222>225-229-
230.

&&

SHORT TERM...KT
LONG TERM...SIMCOE
AVIATION...RISER
Hazardous weather outlook, May 16, 10:53 AM MST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1153 AM MDT Mon May 16 2022

COZ058>089-093>099-171800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1153 AM MDT Mon May 16 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will develop across the
mountains during the early afternoon and spread eastward into the
adjacent plains during mid afternoon through the evening. The
main risks with thunderstorms across the mountains and valleys
will be localized gusty winds up to 50 mph but with little or no
rainfall. As storms move east, one or two severe thunderstorms
will be possible across the southeast plains. Initially the main
risk with thunderstorms will be gusty outflow winds up to 65 mph
and isolated lightning strikes which could spark a wild fire. As
storms move east of a line from La Junta to Kim, they will
encounter more moisture with the added risk of hail up to 1 inch
in diameter, dangerous cloud to ground lightning, and brief
moderate rainfall especially as they get closer to the Kansas
border this evening. The window for severe thunderstorm potential
will be from 2 PM to 10 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Critical Fire Weather conditions will likely continue into this
week, first across the mountains and valleys, then spreading
eastward into the southeast plains late week. Thursday will be the
most concerning High Fire Danger day across southern Colorado as
gusty west winds increase ahead of another storm system.

Isolated to scattered thunderstorms will be possible Tuesday and
Wednesday across portions of the eastern mountains and plains. The
main risk with thunderstorms will be strong outflow winds and
lightning, but only spotty light rainfall amounts. However, there is
the chance for a strong to severe storm or two across the eastern
plains Tuesday and Wednesday if low level moisture behind a cold
front increases sufficiently. Hail and locally heavy rain will be
possible if this occurs.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

10/SIMCOE

The radar

The Denver radar (KFTG), 83 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
May 16, 1:40 PM MST to 1:43 PM MST
Where
El Paso County, 1.61 mi E of Monument
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.080, -104.850

At Lewis-Palmer high school.

Thunderstorm Wind, Otero

When
May 16, 5:46 PM MST to 5:49 PM MST
Where
Otero County, 0.54 mi E of (Lhx)la Junta Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.050, -103.510

Thunderstorm Wind, El Paso

When
May 16, 6:07 PM MST to 6:10 PM MST
Where
El Paso County, 3.3 mi ESE of (Aff)usaf Acdmy Colo
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.970, -104.810

Thunderstorm Wind, Baca

When
May 16, 8:24 PM MST to 8:27 PM MST
Where
Baca County, 0.88 mi NE of Walsh
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.390, -102.270

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026787, 1026788, 1026789, 1026790.